Heavy Rain, Hodgeman
- When
- May 7, 7:54 AM CST to May 8, 7:54 AM CST
- Where
- Hodgeman County, 0.88 mi NE of Jetmore
- Reported by
- COOP Observer
- Coordinates
- 38.090, -99.890
Rainfall of 1.70 inches was observed.
Rainfall was heavy during the previous 24 hour period with most falling on the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Rainfall was heavy during the previous 24 hour period with most falling on the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 4:29 AM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 529 AM CDT Tue May 7 2019 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 236 AM CDT Tue May 7 2019 At 06z Tuesday a surface boundary was located south of the Oklahoma border with north winds and stratus invading southwest Kansas from the north. Models do erode this low level moisture through noon as the surface boundary returns north. Even with a cloudy start to the day the returning surface boundary and improving instability/shear ahead of an approaching upper trough late day there will once again be a chance for severe thunderstorms across southwest and south central Kansas. At this time it appears that the best chance for severe thunderstorms late today and early tonight will be focused south of a Larned to Johnson line given the forecast location of the surface boundary, CAPE values of 2000 to 3000 j/kg, and +40 knots 0-6km shear forecast at 00z Wednesday. Hail two inches or larger along with strong winds and possibly even a few tornadoes will be possible late day and early evening. The highest probability for the larger hail stones will be near and south of a Liberal to Dodge City line. After sunset tonight thunderstorms appear to become more linear along our surface boundary as a low level jet develops across southwest Kansas. As this occurs the threat for large hail will decrease and heavy rainfall will become the greater hazard. Could even see a period of training thunderstorms along the surface boundary, where ever it may end up later tonight. With heavy rainfall tonight falling over much of the same areas that already received heavy rains from last nights storms it will not take much for flooding to occur again, especially east of highway 283. We currently have a flash flood watch out for this area until Wednesday. Thunderstorms will heavy rainfall will also be possible west of highway 283 but based on the latest 24 hour rainfall totals from MRMS the totals from yesterday were not nearly as high as further east. Still some water issues can not be ruled out, especially in Morton county Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 236 AM CDT Tue May 7 2019 Models remain in good agreement with a negatively tilted upper level trough crossing southwest Kansas early Wednesday. Until this upper wave passes there will be a chance for ongoing thunderstorms across southwest Kansas. Some may even be strong or even severe. Based on the GFS and ECMWF timing of the upper wave crossing southwest Kansas early in the day there appears to be a period of dry conditions from the time of when the upper level trough passes and the wrap around moisture and instability storms return late day. In addition to the return of precipitation during the afternoon and evening some cooler air will also be returning as the surface cold front finally surges south into the Panhandle of Texas and Oklahoma. Gusty north winds and cooler air behind this cold front during the day will keep temperatures in the upper 50s to mid 60s Wednesday afternoon. Further south the highs are expected to be mainly in the 70s. A cool dome of high pressure will then build across the Central Plains through the last half of the work week. Unseasonably cool temperatures can be expected late week with Highs in the upper 50s to 60s and lows mainly in the 40s. Lows in the upper 30s or even a few degrees cooler will be possible west and north of Garden City early Thursday morning and again Friday morning. Later shifts may need to monitor the frost potential across western central Kansas early Friday morning. Warmer temperatures still on track for this upcoming weekend across western Kansas but the chance for thunderstorms appear to be decreasing. Even with this downward trend in precipitation there will still be a slight chance southwest and south central Kansas this weekend with the higher probability being near the Oklahoma border. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 524 AM CDT Tue May 7 2019 Latest BUFR soundings from the NAM and HRRR were both in good agreement this morning with the IFR/LIFR ceilings that invaded southwest Kansas earlier this morning will be slower to erode than was previously thought for all but Liberal. In Liberal the low clouds which will be moving in around 12z Tuesday are expected to give way to VFR conditions by noon as a surface boundary lifts north into extreme southern Kansas. The winds shift from the northeast to southeast as this boundary passes. Further north the ceilings will improve only into the MVFR category this afternoon. The northeast winds will become more east late day. Afternoon and evening convection possible this afternoon and overnight with the best chance for widespread convection being possible after 00z Wednesday. && .HYDROLOGY... Issued at 236 AM CDT Tue May 7 2019 Another round of heavy rainfall from strong to severe thunderstorms will once again be possible along and east of highway 283 tonight through early Wednesday. Given that the rainfall from the storms Monday night have already saturated the grounds in may of these locations east of hIghway 283 it will not take much in some areas for more flooding to occur. As a result will keep the flash flood Watch as if for now. Thunderstorms will heavy rainfall will also be possible west of highway 283 but based on the latest 24 hour rainfall totals from MRMS the totals from yesterday were not nearly as high as further east. Still some water issues can not be ruled out, especially in Morton county Tuesday night. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 55 70 40 / 90 80 30 20 GCK 63 50 63 40 / 90 70 40 20 EHA 67 50 64 39 / 50 50 30 30 LBL 69 54 69 41 / 60 70 20 20 HYS 59 51 63 40 / 70 80 60 30 P28 74 58 75 45 / 50 80 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ046-064>066- 078>081-087>090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert HYDROLOGY...Burgert
Hazardous Weather Outlook...CORRECTED National Weather Service Dodge City KS 344 AM CDT Tue May 7 2019 KSZ030-031-043>046-061>066-074>081-084>090-081000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 344 AM CDT Tue May 7 2019 /244 AM MDT Tue May 7 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered rain showers and thunderstorms can be expected early this morning. Briefs moderate to heavy rainfall along with hail up to the size of quarters will be the main hazards early this morning. Severe thunderstorms will be possible this afternoon and early tonight. Two inch hail or larger, strong damaging winds, and even a few tornadoes will be possible. Tonight periods of heavy rainfall will be the main hazard and this may result in some flooding issues, especially south of a La Crosse to Jetmore to Meade line. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible on Wednesday. Large hail and strong winds will be the main hazard from the stronger storms. There will be a chance for some frost early Friday morning. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 pm south of a Johnson to Larned line. && For more details visit our webpage http://weather.gov/ddc/ehwo 18
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLOOD GARFIELD 38.08N 99.24W
05/07/2019 PAWNEE KS LAW ENFORCEMENT
HIGHWAY 56 WAS CLOSED DUE TO FLOODING
BETWEEN HIGHWAY 183 AND LARNED.
&&
JDFSpecial Weather Statement
National Weather Service Dodge City KS
412 AM CDT Tue May 7 2019
KSZ078-080-081-088>090-071015-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
412 AM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN BARBER...NORTHERN COMANCHE...SOUTHWESTERN STAFFORD...
SOUTHEASTERN EDWARDS...PRATT AND NORTHEASTERN CLARK COUNTIES UNTIL
515 AM CDT...
At 411 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Protection, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Pratt, Coldwater, Greensburg, Haviland, Protection, Iuka, Sawyer,
Cullison, Isabel, Coats, Sun City, Wilmore, Byers, Wellsford, Croft,
Lake Coldwater and Belvidere.
LAT...LON 3747 9848 3713 9963 3742 9976 3773 9907
3773 9902 3776 9901 3783 9886 3783 9879
TIME...MOT...LOC 0911Z 241DEG 33KT 3735 9950
FINCHThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall of 1.70 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837104.